Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 211, NWS Amarillo, TX

August 18, 2015Deaf Smith County, Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2015, 8:56 PM CDT for Deaf Smith County, Hartley County, Oldham County, Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 8:56 PM CDT (01:56 UTC)
Expired
Aug 18, 2015, 10:15 PM CDT
In force
79 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:25 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 6:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT TUE AUG 18 2015

.AVIATION...
THE COMBINATION OF A POST FRONTAL ATMOSPHERE AND THE CHANCE FOR
THUNDERSTORMS DURING THE OVERNIGHT HOURS WILL KEEP THE CONFIDENCE
LOW FOR THIS TAF ISSUANCE. CURRENT THINKING IS THAT THE CONVECTION
DEVELOPING OVER EASTERN NEW MEXICO WILL CONTINUE TO SLOWLY MOVE TO
THE SOUTH AND EAST WITH TIME TO POSSIBLY REACH KDHT PRIOR TO 06Z
TONIGHT. KAMA AND KGUY HAVE A CHANCE FOR THESE STORMS TO REACH THE
TERMINALS AROUND THE 06Z HOUR AS WELL. AS THIS THREAT APPROACHES THE
TERMINALS WE COULD ALSO SEE THE DEVELOPMENT OF POST FRONTAL STRATUS
TO LOWER VISIBILITIES AND CEILINGS FOR EACH TERMINAL. THESE LOW
CLOUDS LOOK TO PERSIST THROUGH THE MAJORITY OF THE SECOND HALF OF
THIS TAF ISSUANCE WITH SOME IMPROVEMENT AFTER 21Z TOMORROW. SURFACE
WINDS COULD TAKE ON A MORE EASTERLY COMPONENT THIS EVENING BEFORE
RETURNING TO A MORE NORTHERLY DIRECTION AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT TUE AUG 18 2015/

SHORT TERM...
COLD FRONT ACROSS THE SOUTHERN TEXAS PANHANDLE WILL CONTINUE TO MOVE
SOUTH THIS EVENING. A FEW THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY
IN THE SOUTHEAST TEXAS PANHANDLE...BUT BELIEVE THE BEST CHANCE OF
RAIN WILL COME OVERNIGHT TONIGHT AS THE 700MB AND 500 MB SHORT WAVE
TROUGHS MOVE ACROSS THE CENTRAL HIGH PLAINS. THE 700 MB FRONT WILL
LIE JUST TO THE NORTH OF THE CWA OVERNIGHT. THIS FRONT MAY PROVIDE A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE
NORTHERN CWA. SOME OF THE STORMS WILL PROVIDE LOCALLY HEAVY RAINFALL.
THERE MAY ALSO BE SOME ISOLATED HAIL AS THE STORMS WILL BE ELEVATED
OVER THE COLD DOME. LOW CLOUDS SHOULD ALSO FILTER IN BEHIND THE FRONT
OVERNIGHT.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY.

A MUCH COOLER DAY STILL LOOKS ON TRACK FOR WEDNESDAY IN THE POST-
FRONTAL AIRMASS. SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY
LINGER INTO THE MORNING HOURS BEFORE ISENTROPIC LIFT /BEST SEEN ON
THE 310K SURFACE/ WANES BY MIDDAY AS THE MID-LEVEL SHORTWAVE TROUGH
AXIS PUSHES TO THE EAST. MORNING LOW AND MID CLOUDS ARE EXPECTED TO
BREAK UP DURING THE AFTERNOON. DESPITE SOME RESULTANT AFTERNOON
INSOLATION...CONTINUED COLD AIR ADVECTION THROUGH THE DAY AS SURFACE
HIGH PRESSURE BUILDS SOUTH WILL LIKELY KEEP HIGH TEMPS IN THE LOWER
TO MID 70S. LOWS WEDNESDAY NIGHT WILL BE REFRESHINGLY COOL AS
WELL...DROPPING INTO THE LOW TO MID 50S AS THE 1015-1020MB SURFACE
HIGH CONTINUES TO SINK SLOWLY SOUTHWARD.

THE FLOW ALOFT WILL TURN QUASI-ZONAL THURSDAY AND FRIDAY...WITH
RESULTANT CROSS-MOUNTAIN FLOW INDUCING LEE SURFACE
TROUGHING...BRINGING A RETURN OF SOUTHERLY LOW-LEVEL FLOW. THIS WILL
HELP TEMPS TO REBOUND FAIRLY QUICKLY...BACK INTO THE 80S THURSDAY AND
TO NEAR 90F BY FRIDAY. A COUPLE OF WEAK SHORTWAVES TRANSLATING
THROUGH THE PROGRESSIVE FLOW ALOFT WILL ALSO BRING A RETURN OF
THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT. INSTABILITY
AND DEEP LAYER SHEAR LOOK TO INCREASE TO SUFFICIENT LEVELS FRIDAY TO
SUPPORT SOME STRONG TO POSSIBLY SEVERE CONVECTION.

A STRONGER UPPER-LEVEL TROUGH WILL SLIDE EAST ACROSS THE NORTHERN
PLAINS SATURDAY...SENDING THE NEXT COLD FRONT SOUTH THROUGH THE
PANHANDLES SATURDAY NIGHT...AND BRINGING THE NEXT CHANCE FOR
THUNDERSTORMS WITH IT. SOME QUESTIONS STILL REGARDING HOW QUICKLY
THIS FRONT WILL PUSH SOUTH OF THE AREA...WITH IT POSSIBLY HANGING UP
CLOSE ENOUGH TO THE SOUTHERN TX PANHANDLE TO SUPPORT SOME LINGERING
LOW-END CONVECTIVE CHANCES.

THE UPPER-LEVEL RIDGE IS EXPECTED TO REBUILD EARLY NEXT
WEEK...LEADING TO WARM AND MAINLY DRY CONDITIONS.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/3
Hazardous weather outlook, Aug 18, 3:16 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE AUG 18 2015

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT...WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS TO
AROUND 50 MPH...AND SMALL HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE WEATHER APPEARS
UNLIKELY AT THIS TIME...THOUGH SOME STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:01 PM CDTSpecial Weather StatementAMAOchiltree44 min
Aug 18, 10:03 PM CDTSpecial Weather StatementAMAHartley42 min
Aug 18, 10:11 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter49 min
Aug 18, 10:37 PM CDTSpecial Weather StatementAMARoberts38 min
Aug 18, 10:44 PM CDTSpecial Weather StatementAMALipscomb46 min
Aug 18, 10:45 PM CDTSpecial Weather StatementAMAOldham45 min
Aug 18, 10:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall65 min
Aug 18, 10:58 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham47 min
Aug 18, 11:04 PM CDTSpecial Weather StatementAMAOchiltree41 min
Aug 18, 11:06 PM CDTSpecial Weather StatementAMARoberts39 min
Aug 18, 11:14 PM CDTSevere Thunderstorm WarningAMAGray46 min
Aug 18, 11:18 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree31 min
Aug 18, 11:33 PM CDTSpecial Weather StatementAMACarson42 min
Aug 18, 11:37 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts50 min
Aug 18, 11:41 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham49 min
Aug 18, 11:43 PM CDTSpecial Weather StatementAMAOldham47 min
Aug 18, 11:47 PM CDTSpecial Weather StatementAMAPotter43 min
Aug 18, 11:54 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler59 min
Aug 18, 11:59 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham46 min
Aug 19, 12:12 AM CDTSevere Thunderstorm WarningAMAHartley, Oldham47 min
Aug 19, 12:21 AM CDTSevere Thunderstorm WarningAMADonley, Gray37 min
Aug 19, 12:26 AM CDTSpecial Weather StatementAMAHemphill49 min
Aug 19, 12:40 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter65 min
Aug 19, 12:48 AM CDTSpecial Weather StatementAMAWheeler42 min
Aug 19, 12:56 AM CDTSpecial Weather StatementAMACollingsworth, Donley, Wheeler64 min
Aug 19, 1:00 AM CDTSpecial Weather StatementAMAPotter45 min
Aug 19, 1:25 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Randall65 min
Aug 19, 1:34 AM CDTSpecial Weather StatementAMAPotter56 min
Aug 19, 1:37 AM CDTSpecial Weather StatementAMAOldham53 min
Aug 19, 1:58 AM CDTSevere Thunderstorm WarningAMAPotter, Randall32 min
Aug 19, 2:24 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Potter, Randall50 min
Aug 19, 2:29 AM CDTSpecial Weather StatementAMARandall16 min
Aug 19, 2:51 AM CDTSpecial Weather StatementAMARandall24 min
Aug 19, 3:13 AM CDTSpecial Weather StatementAMACollingsworth, Donley47 min
Aug 19, 3:16 AM CDTSpecial Weather StatementAMADeaf Smith44 min
Aug 19, 3:41 AM CDTSpecial Weather StatementAMAOldham34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.